Wyoming, 2012High Wind in Wyoming, November 11 to 12, 2012
November 11 to 12, 2012 · NWS CYS · 16 events in 4 counties and zones
A tight pressure gradient generated strong and gusty west to southwest winds for the wind corridors of Southeast Wyoming.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A tight pressure gradient generated strong and gusty west to southwest winds for the wind corridors of Southeast Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 11, 4:45 PM MST, 4 hours 16 minutes earlier.
Area forecast discussion, Nov 11, 4:45 PM MST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
445 PM MST SUN NOV 11 2012
.AVIATION...
VFR TONIGHT THROUGH MONDAY. WINDS WILL BE VERY STRONG TONIGHT
ACROSS THE TYPICALLY WINDY CORRIDOR SUCH AS AROUND ARLINGTON AND
BORDEAUX. STRONG WINDS WILL ALSO BE FOUND ALONG THE SOUTHERN
LARAMIE RANGE FOOTHILLS. WIND GUSTS OF 50 TO 60 MPH WILL BE
COMMON IN THESE AREAS MAINLY BETWEEN MIDNIGHT AND 9 AM MST
MONDAY MORNING. GUSTY WESTERLY WINDS OF 25 TO 40 WILL BE
COMMON ACROSS MUCH OF SOUTHEAST WYOMING TONIGHT THROUGH MONDAY
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 325 PM MST SUN NOV 11 2012/
SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...CURRENT OBSERVATIONS
ACROSS SOUTHEAST WYOMING AND WESTERN NEBRASKA SHOW COLD
TEMPERATURES IN THE TEENS AND 20S AND GUSTY WEST TO NORTHWEST
WINDS UP TO 40 MPH. THE COMBINATION OF COLD TEMPERATURES AND WINDS
ARE PRODUCING WIND CHILL VALUES AS LOW AS ZERO TO 10 ABOVE ZERO
THIS AFTERNOON. LOCALIZED BLOWING SNOW IS POSSIBLE ACROSS THE
HIGHER ELEVATIONS ALONG I80 BETWEEN LARAMIE AND RAWLINS INTO
TONIGHT.
AS FOR WINDS TONIGHT...CURRENT 12Z AND 18Z NAM CONTINUE TO SHOW A
STRENGTHENING PRESSURE GRADIENT PERPENDICULAR TO THE MOUNTAINS
TONIGHT WITH 4 TO 6 MB GRADIENTS ACROSS THE SPINE OF THE LARAMIE
MOUNTAINS. BOTH THE NAM AND GFS SHOW 700MB WINDS INCREASING TO 55
KNOTS TONIGHT OVER FAR SOUTHEAST WYOMING. THEREFORE...UPGRADED
THE HIGH WIND WATCH TO A WARNING FOR THE WIND PRONE AREAS OF
ARLINGTON IN EASTERN CARBON COUNTY AS WELL AS THE SOUTHERN LARAMIE
RANGE INCLUDING THE FOOTHILLS ALONG I80 AND I25 TONIGHT THROUGH
MONDAY MORNING. EXPECT WEST TO SOUTHWEST WIND GUSTS UP TO 65
MPH...STARTING NEAR ARLINGTON AROUND MIDNIGHT BUT CLOSER TO
SUNRISE FURTHER TO THE EAST ALONG I25. FOR THE REMAINING AREA OF
THE WATCH...CANCELLED THE LARAMIE VALLEY PORTION SINCE EVENTS
SIMILAR TO THIS ONE TYPICALLY DO NOT PRODUCE GUSTS OVER 40 KNOTS
IN LARAMIE. HOWEVER...CENTRAL LARAMIE COUNTY INCLUDING CHEYENNE
WILL BE TRICKY. ALTHOUGH MOS SHOWS WINDS AROUND 20 TO 25
KNOTS...MODEL SOUNDINGS INDICATE A STRONG INVERSION FROM THE
SURFACE UP TO 8500 FEET MSL WITH WESTERLY WINDS AROUND 50 KNOTS
JUST OFF THE SURFACE. TRICKY WIND FORECAST FOR LOCATIONS JUST EAST
OF THE LARAMIE RANGE WITH THE POTENTIAL OF MOUNTAIN WAVE ACTIVITY.
HOWEVER...THESE TYPES OF WIND EVENTS TYPICALLY OCCUR DURING WARMER
TEMPERATURES AND BETTER MIXING NEAR THE SURFACE. WILL KEEP THE
HIGH WIND WATCH OUT FOR THE CHEYENNE AREA SINCE CONFIDENCE IS NOT
QUITE HIGH ENOUGH YET FOR A WARNING.
FOR MONDAY AND TUESDAY...ZONAL FLOW WILL DEVELOP ACROSS THE
WESTERN UNITED STATES AND THE ROCKIES ON MONDAY WITH TEMPERATURES
MODERATING INTO THE 30S AND 40S. STRONG WINDS MONDAY MORNING ARE
EXPECTED TO DISSIPATE IN THE AFTERNOON. A WEAK UPPER LEVEL
DISTURBANCE IS EXPECTED TO MOVE QUICKLY TO THE EAST...BRUSHING THE
FORECAST AREA EARLY TUESDAY. OTHER THAN WINDS SHIFTING INTO THE
NORTHWEST AND A BRIEF SNOW FLURRY...NOT MUCH IMPACT IS EXPECTED
FROM THIS SYSTEM ON TUESDAY.
LONG TERM...WEDNESDAY THROUGH SUNDAY...
THE 12Z MEDIUM RANGE MODEL GUIDANCE SHOWS A CONTINUATION OF A
FAST ZONAL FLOW ALOFT FOR WEDNESDAY. 700 MB WINDS ARE PROGGED
FROM 25 TO 40 KT...RESULTING IN WINDY CONDITIONS ALONG AND WEST
OF THE LARAMIE RANGE. WINDS DECREASE THURSDAY AS A SHORTWAVE
RIDGE TRANSLATES EAST ACROSS THE REGION. THE UPPER LEVEL FLOW
BACKS TO THE SOUTHWEST FRIDAY AND CONTINUES SATURDAY AS A SERIES
OF SHORTWAVES MOVE NORTHEAST FROM THE GREAT BASIN ACROSS THE
CENTRAL ROCKIES. MOISTURE AND LIFT DEPICTED BY THE MODELS WILL NOT
BE SIGNIFICANT TO PRODUCE WIDESPREAD PRECIPITATION. QPF AMOUNTS
WILL BE LIGHT AND CONFINED FROM THE SNOWY AND SIERRA MADRE RANGES
SOUTH INTO THE NORTHERN COLORADO MOUNTAINS FROM FRIDAY AFTERNOON
THROUGH SATURDAY AFTERNOON. AN UPPER RIDGE AXIS OVER THE GREAT
BASIN SATURDAY NIGHT MOVES INTO WYOMING AND COLORADO ON SUNDAY.
DOWNSLOPE WESTERLY FLOW WILL PROVIDE ABOVE SEASONAL TEMPERATURES
AND DRY CONDITIONS FOR THE EASTERN WYOMING PLAINS AND WESTERN
NEBRASKA PANHANDLE THROUGH THE FORECAST PERIOD. HIGH TEMPERATURES
WILL BE IN THE 50S. LOW TEMPERATURES WILL RANGE FROM THE MID 20S
TO MID 30S.
AVIATION...18Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL WITH SOME FAIR WEATHER CUMULUS CLOUDS
THIS AFTERNOON. THE SNOWY AND SIERRA MADRE RANGES WILL BE OBSCURED
BY LOWER CLOUDS AND SNOW SHOWERS THROUGH THIS EVENING. WEST TO
NORTHWEST WINDS WILL GUST TO BETWEEN 25 AND 40 KT OVER MUCH OF
SOUTHEAST WYOMING THIS AFTERNOON...DIMINISHING SLIGHTLY EARLY THIS
EVENING THEN INTENSIFYING TONIGHT. ACROSS THE WESTERN NEBRASKA
PANHANDLE...BREEZY WEST TO NORTHWEST WINDS WITH GUSTS TO 25 KT
CAN BE EXPECTED... DIMINISHING AROUND SUNSET.
FIRE WEATHER...COLD TEMPERATURES AND WINDY CONDITIONS WILL CONTINUE
THROUGH MONDAY WITH NO FIRE WEATHER CONCERNS ANTICIPATED.
TEMPERATURES WILL SLOWLY MODERATE THROUGH THE MIDDLE OF NEXT WEEK
WITH HIGHS IN THE 50S...WITH DAYTIME HUMIDITIES BETWEEN 25 TO 40
PERCENT.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM 11 PM SUNDAY TO 11 AM MONDAY FOR WYZ106-
WYZ110-WYZ116-WYZ117.
HIGH WIND WATCH FROM 11 PM SUNDAY TO 11 AM MONDAY FOR WYZ118.
NE...NONE.
&&
SHORT TERM/FIRE WEATHER...TJT
LONG TERM/AVIATION...JAMSKIHazardous weather outlook, Nov 11, 8:52 PM MST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
852 PM MST SUN NOV 11 2012
WYZ101>119-122315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
852 PM MST SUN NOV 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.
.DAY ONE...TONIGHT
WEST TO SOUTHWEST WINDS WILL STRENGTHEN ACROSS AREAS ALONG AND WEST
OF INTERSTATE 25 LATER TONIGHT. STRONG WIND GUSTS WILL APPROACH 60
MPH FROM THE ARLINGTON AREA EAST INTO THE THE HIGH PLAINS EAST OF
THE LARAMIE RANGE LATE TONIGHT. A HIGH WIND WARNING IS IN EFFECT
AFTER 11 PM TONIGHT. THESE STRONG WINDS WILL RESULT IN WIND CHILLS
OF ZERO TO 15 BELOW ZERO TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY STRONG SOUTHWEST WINDS WILL CONTINUE THROUGH MONDAY MORNING
ACROSS THE WIND PRONE AREAS BEFORE DIMINISHING IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
NEZ002-003-019>021-054-055-095-096-122315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
852 PM MST SUN NOV 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.
.DAY ONE...TONIGHT
WIND CHILL VALUES OF ZERO TO 15 BELOW ZERO WILL OCCUR ACROSS THE
WESTERN NEBRASKA PANHANDLE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE
LIEBL
High Wind, North Snowy Range Foothills
- When
- November 11, 9:01 PM MST to 11:11 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 11/2151 MST.
High Wind, South Laramie Range
- When
- November 11, 9:45 PM MST to 11:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 11/2215 MST.
High Wind, North Snowy Range Foothills
- When
- November 11, 11:20 PM MST to 11:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Cooper Cove near Arlington measured wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- November 12, 12:32 AM MST to 1:37 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 12/0047 MST.
High Wind, South Laramie Range
- When
- November 12, 12:35 AM MST to 1:35 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Summit East by Laramie measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- November 12, 1:20 AM MST to 1:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Cooper Cove near Arlington measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 12/0125 MST.
High Wind, North Snowy Range Foothills
- When
- November 12, 1:30 AM MST to 5:01 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 71 mph at 12/0401 MST.
High Wind, North Snowy Range Foothills
- When
- November 12, 3:01 AM MST to 5:01 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington East measured sustained winds of 40 mph or higher, with a peak gust of 64 mph at 12/0356 MST.
High Wind, North Snowy Range Foothills
- When
- November 12, 3:20 AM MST to 4:20 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Cooper Cove near Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 12/0350 MST.
High Wind, North Snowy Range Foothills
- When
- November 12, 3:36 AM MST to 5:41 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 12/0506 MST.
High Wind, South Laramie Range Foothills
- When
- November 12, 4:46 AM MST to 4:50 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A Interstate 25 RWIS sensor at mile post 46.8 measured peak wind gusts of 58 mph. A semi-trailer truck traveling southbound on Interstate 25 from Casper was blown over by the strong winds just south of Whitaker at mile post 47 about 30 minutes later. No injuries were reported.
High Wind, South Laramie Range Foothills
- When
- November 12, 4:55 AM MST to 5:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR site at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 12/0530 MST.
High Wind, South Laramie Range Foothills
- When
- November 12, 5:06 AM MST to 10:06 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
A RAWS site 0.6 miles east of Bosler measured wind gusts of 58 mph or higher, with a peak gust of 68 mph at 12/0906 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 12, 7:10 AM MST to 10:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT site at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 12/0710 MST.
High Wind, North Snowy Range Foothills
- When
- November 12, 7:26 AM MST to 7:31 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT site at Arlington East measured wind gusts of 58 mph.
High Wind, South Laramie Range
- When
- November 12, 8:22 AM MST to 9:42 AM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT site at Vedauwoo measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 12/0822 MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Arkansas, November 11, 2012$125,000 · 1 event
- Damaging Wind in Oklahoma, November 11, 2012$30,000 · 56 kt wind · 1 event
- Damaging Winds in Arkansas, November 11, 2012$25,000 · 54 kt wind · 4 events
- High Wind in Illinois, November 11, 2012$25,000 · 50 kt wind · 1 event
- Strong Wind in Wisconsin, November 11, 2012$17,000 · 5 events
- Hail and Damaging Winds in Texas, November 11, 201254 kt wind · 6 events
- Tornadoes and Damaging Winds in Louisiana, November 11, 2012EF0 · 5 events
- Heavy Snow in Washington, November 11 to 12, 20122 events
- Flash Flood in Puerto Rico, November 11, 20121 event
- Marine High Wind in Lake Michigan, November 11, 201260 kt wind · 1 event
- High Wind in Oregon, November 11 to 12, 20121 event
- High Wind in Washington, November 11 to 12, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412690, 412697, 412693, 412699, 412698, 412694, 412691, 412688, 412695, 412692, 412702, 412701, 412703, 412687, 412689, 412700.